Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2004, 10:28 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 10:28 PM CDT (03:28 UTC)
- Expired
- May 30, 2004, 11:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
813
WUUS53 KTOP 310328
SVRTOP
KSC013-131-310415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1028 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS
EAST CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 1115 PM CDT
* AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR ONEIDA...OR ABOUT 22 MILES WEST OF
HIAWATHA...MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
POWHATTAN
KICKAPOO RESERVATION
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3989 9590 3984 9597 3965 9577 3965 9557
3977 9551
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:28 PM CDT, 7 hours earlier.
Area forecast discussion, May 30, 3:28 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT SUN MAY 30 2004 .DISCUSSION... SHORT TERM CONCERNS ARE CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS UNTIL SUNSET...BEYOND THIS TEMPERATURE TRENDS WITH PRECIPITATION CHANCES MID WEEK AND ON FRIDAY. UPPER TROUGH AT 18Z STILL LAGGING BACK OVER WESTERN KANSAS WITH SEED MAX PUSHING OUT OF CENTRAL KANSAS HELPING TO FUEL ACTIVITY TO THE EAST. SURFACE MAP AT 20Z FRONT FROM NORTHEAST MISSOURI INTO THE NORTHEAST CORNER OF OK. WESTERLY SURFACE FLOW BEHIND BOUNDARY ACROSS CWA. HAVE HAD SOME ISOLATED SHOWERS POP UP AT TIMES OVER THE EAST CENTRAL ZONES DURING THE AFTERNOON BUT APPEARS DRIER AIR INFILTRATING FROM THE SOUTHWEST. CONCERNS IS LATEST SATELLITE IMAGERY SHOW SOME ENHANCE CLOUDS SPINNING ACROSS UPPER LOW TO THE WEST AND SEEING SOME MID CLOUD RETURNS ON RADAR OVER NORTH CENTRAL CWA. WILL KEEP SOME LOW POPS FOR THE NORTHERN BORDER COUNTIES UNTIL SUNSET GIVEN THE AFTERNOON INSTABILITY AND CLOUD TRENDS AND LOW TO THE WEST. LOWS TONIGHT FROM LOWER 50S NORTH CENTRAL MID 50S EXTREME EAST CENTRAL. ON MONDAY...NEGATIVE TILT UPPER LOW PUSHES ACROSS AREA HEADED FOR OHIO VALLEY/UPPER GREAT LAKES AREA. DRY NORTHWEST FLOW. GIVEN UPSTREAM TEMPS TODAY...GENERALLY FAVORING THE COOLER FWC NUMBERS FOR HIGHS IN THE UPPER 70S TO AROUND 80. SIMILAR SCENARIO FOR TUESDAY BUT MODELS INCREASING RH IN NORTHWEST FLOW AND POSSIBLE ROTATION AROUND GREAT LAKES LOW SO EXPECT A FEW MORE CLOUDS WHILE HIGHS REMAIN MAINLY IN THE UPPER 70S AFTER LOWS IN THE LOWER 50S. WEDNESDAY/THURSDAY PERIOD FLOW ALOFT REMAINS NORTHWEST. MODELS CONTINUE TO SHOW SOME INCREASE IN RH AND HINTING OF SOME SHORTWAVE ENERGY ROTATING THROUGH ON WEDNESDAY. FOR NOW KEEPING FORECAST DRY. H850 MB TEMPS COOLEST ON WEDNESDAY. SURFACE HIGH BUILDS ACROSS AREA WEDNESDAY NIGHT SLIPPING EAST ON THURSDAY. HIGHS IN THE MID TO UPPER 70S AND LOWS MAINLY IN THE MID 50S. FRIDAY INTO SATURDAY...STILL NORTHWEST FLOW WITH HINT OF EMBEDDED IMPULSES. SURFACE TROUGHING OVER THE HIGH PLAINS WITH GRADUAL RETURN OF SOME DEEPER MOISTURE WITH RETURN OF SOUTH WINDS. GIVEN SOME UNCERTAINTY WITH IMPULSE TIMING LEFT GOING PRECIP CHANCES IN FOR FRIDAY NIGHT BUT LATEST GFS SAYS COULD BE AS EARLY AS DAY TIME FRIDAY AND AS LATE AS LINGERING INTO PART OF SATURDAY. 00Z GFS SHOWING DEEPER MOISTURE GENERALLY TO THE SOUTH AND EAST OF CWA AT THIS TIME. WITH SOUTHERLY LOW LEVEL FLOW RETURNING...WARMING HIGH TEMPS INTO THE LOWER TO MID 80S AND LOWS INTO THE LOWER 60S. ON SUNDAY...GFS DEEPENING TROUGH OVER THE GREAT LAKES WHILE RIDGE SHARPENS OVER THE CENTRAL ROCKIES. LAST AVAILABLE ECMWF PROG HINTING OF THIS TRANSITION BUT WAS NOT AS SHARP LEADING INTO IT. TEMPS IN THE MID 80S FOR HIGHS AND LOWS MAINLY LOWER 60S. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && PF
Hazardous weather outlook, May 30, 10:27 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1027 PM CDT SUN MAY 30 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-311000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1027 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS NORTH OF A CONCORDIA...TO MANHATTAN...TO TOPEKA LINE UNTIL AFTER MIDNIGHT. THE BEST AREA FOR STORMS WILL BE ALONG HIGHWAY 36 FROM MARYSVILLE TO HIAWATHA. SMALL HAIL AND GUSTY WINDS MAY ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY THERE WILL BE SOME CHANCE FOR THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.